Dust Storm, Greater Phoenix Area
- When
- June 25, 8:30 PM MST to 9:00 PM MST
- Where
- Greater Phoenix Area forecast zone
- Reported by
- Trained Spotter
Dense blowing dust reduced the visibility to 1/4 mile at Riggs and Higley Roads.
Thunderstorm winds over 35 mph spread across portions of South-Central Arizona and resulted in areas of dense blowing dust.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PSR wrote it up.
Thunderstorm winds over 35 mph spread across portions of South-Central Arizona and resulted in areas of dense blowing dust.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Phoenix, AZ wrote its last area forecast discussion before the first event at Jun 25, 8:10 PM MST, 20 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE PHOENIX AZ 810 PM MST WED JUN 25 2008 SOUTH-CENTRAL AND SOUTHWEST ARIZONA...AND SOUTHEAST CALIFORNIA FORECAST DISCUSSION .SYNOPSIS... HIGH PRESSURE ALOFT WILL REMAIN THE DOMINANT WEATHER FEATURE THROUGH EARLY NEXT WEEK. HOWEVER...SEVERAL WEAK IMPULSES WILL COMBINE WITH ADDED MOISTURE TO BRING ISOLATED TO WIDELY SCATTERED THUNDERSTORMS TO SOUTH-CENTRAL ARIZONA THROUGH FRIDAY. AS THE HIGH SHIFTS TOWARD THE NORTH...A DRYING TREND WILL MEAN HOTTER DAYS BY THE WEEKEND. HIGH TEMPERATURES COULD REACH NEAR 110 DEGREES BY SATURDAY AND SUNDAY...CONTINUING INTO NEXT WEEK. && .DISCUSSION... THE FIRST RELATIVELY ACTIVE EVENING FOR THE PHOENIX CWA HAS ARRIVED. AN INCREASE IN BOUNDARY LAYER MOISTURE /00Z KPSR PWAT NEAR 1.3 INCHES/ COUPLED WITH SOME MID-LEVEL ENERGY AND PLENTY OF INSOLATION ALLOWED SEVERAL THUNDERSTORMS TO POP OVER SRN MARICOPA/NW PINAL/SRN GILA COUNTIES. NONE OF THE STORMS APPEARED ESPECIALLY STRONG /SEVERE/ ON RADAR...NOT SURPRISING GIVEN THE LIMITED INSTABILITY. HOWEVER...SEVERAL DOWNBURSTS WERE NOTED ON RADAR MEANING VERY ISOLATED DAMAGE IS PLAUSIBLE. LOCAL MEDIA REPORTED A BRUSH FIRE STARTED ALONG THE GILA RIVER IN THE SW VALLEY. IT/S ALSO PLAUSIBLE THAT THIS WAS LIGHTNING CAUSED AS LIGHTNING WAS NOTED IN THE AREA AT THE REPORTED TIME OF THE FIRE START /SEE OUR WEBSITE... WWW.WEATHER.GOV/PHOENIX...FOR ADDITIONAL INFO/. A CONVECTIVE COMPLEX STILL REMAINS AT THIS TIME MOVING INTO PINAL COUNTY. APPEARS THAT ANOTHER WEAK MID-LEVEL IMPULSE IS HELPING TO SUSTAIN THIS SYSTEM. LATEST IR SATELLITE DATA INDICATE COOLING CLOUD TOPS CURRENTLY...WILL HOLD ON TO SLIGHT MENTION OF THUNDER ACROSS NW PINAL COUNTY THROUGH THE OVERNIGHT HOURS. UPDATED FORECAST FOR THURSDAY INCLUDES A BUMP IN POPS FOR A SIMILAR AREA AFFECTED BY STORMS TODAY. NAM CONTINUES TO PERFORM WELL IN THE CURRENT SITUATION...AND ONCE AGAIN IT INITIALIZED THE LOW-LEVEL MOISTURE WELL. THINKING THAT MOISTURE WILL POOL SOMEWHAT AGAINST THE HIGHER TERRAIN N/E OF PHX...WHICH SHOULD HELP INSTABILITY PARAMETERS THURSDAY AFTERNOON. .PREVIOUS DISCUSSION... IN THE LONGER TERM...THE GFS KEEPS THE BEST MOISTURE PROFILES TO THE EAST OF US...WITH LITTLE DAY TO DAY CHANGE IN RH. AS THE UPPER RIDGE TAKES ON A MORE ELONGATED SHAPE BY THE WEEKEND...500MB HEIGHTS RAMP UP SOMEWHAT...AND MAX TEMPS NEAR 110 STILL APPEAR ON TARGET FOR THE PHOENIX METRO. LATEST ECMWF ALSO SHOWS A POORLY-DEFINED CENTER OF THE UPPER RIDGE...AND THERE IS STILL NO STRONG INDICATION YET OF A MAJOR UPSWING IN HUMIDITY ACROSS OUR CWA. LATEST GFS ENSEMBLE MOS GIVES US AVERAGE DEW POINTS IN THE UPPER 40S OR LOWER 50S THROUGH THE MIDDLE OF NEXT WEEK. && .AVIATION... KPHX/KIWA...STORMS STILL AROUND TO THE SE OF LOCAL TERMINALS. STORM-GENERATED OUTFLOW BOUNDARIES HAVE PUSHED THE LOW-LEVEL WIND FLOW TO A SE DIRECTION. WINDS SHOULD REMAIN FROM THE SE THROUGH THE REST OF THE NIGHT...THOUGH THERE COULD BE A BURST IN THE WIND SPEEDS AROUND 04Z DUE TO ANOTHER OUTFLOW BOUNDARY WITH STORMS IN PINAL COUNTY. KIWA MAY STILL GET A GLANCING BLOW FROM A TSTM THROUGH 06Z...THOUGH IT APPEARS KPHX IS IN THE CLEAR FOR NOW. ANOTHER ROUND OF STORMS POSSIBLE THURSDAY AFTERNOON...THOUGH ACTIVITY MAY BE SHIFTED SLIGHTLY TO THE EAST. OUT WEST...GENERALLY SOUTH/SOUTHWEST WINDS WITH CLEAR SKIES WILL CONTINUE AT KIPL/KYUM/KBLH AND SURROUNDING AIRFIELDS. AVIATION DISCUSSION NOT UPDATED FOR AMENDED TAFS. && .FIRE WEATHER... MOISTURE EXPECTED TO INCREASE OVER SOUTHEASTERN ARIZONA LEADING TO A SLIGHT CHANCE OF THUNDERSTORMS OVER THE HIGHER TERRAIN OF SOUTHERN GILA COUNTY EACH AFTERNOON/EVENING THROUGH THE WEEKEND INTO EARLY NEXT WEEK. STORMS WILL BE DRY...PRODUCING LITTLE PRECIPITATION...YET GENERATING STRONG GUSTY OUTFLOWS CAPABLE OF SPREADING INTO THE LOWER DESERTS. DRY AND HOT CONDITIONS PERSIST REGION-WIDE AS MINIMUM HUMIDITY LEVELS REMAIN IN THE SINGLE DIGITS TO LOWER TEENS...WITH ABOVE AVERAGE TEMPERATURES EXPECTED INTO EARLY NEXT WEEK. && .PSR WATCHES/WARNINGS/ADVISORIES... AZ...NONE. CA...NONE. && NATIONAL WEATHER SERVICE PHOENIX IS ON THE INTERNET AT WEATHER.GOV/PHOENIX DISCUSSION...INIGUEZ/SIPPLE AVIATION...INIGUEZ/WANEK FIRE WEATHER...MEYERS
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE PHOENIX AZ 514 AM MST WED JUN 25 2008 AZZ024-261215- SOUTHERN GILA COUNTY/TONTO NATIONAL FOREST FOOTHILLS- 514 AM MST WED JUN 25 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST-CENTRAL ARIZONA. .DAY ONE...TODAY AND TONIGHT ISOLATED THUNDERSTORMS WILL DEVELOP THIS AFTERNOON ACROSS THE HIGHER TERRAIN OF SOUTHERN GILA COUNTY. STORMS WILL HAVE HIGH CLOUD BASES WHICH PROMOTE THE POTENTIAL FOR STRONG GUSTY AND ERRATIC WINDS TO NEAR 50 MPH. LIGHTNING STRIKES IN COMBINATION WITH GUSTY WINDS ALSO PROMOTE HIGH FIRE DANGER. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY THE THREAT FOR ISOLATED THUNDERSTORMS WILL CONTINUE THROUGH THE END OF THE WEEK. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. AZZ020-021-025-026-CAZ031>033-261215- LOWER COLORADO RIVER VALLEY AZ-WEST CENTRAL DESERTS- YUMA/MARTINEZ LAKE AND VICINITY-SOUTHWEST DESERTS- LOWER COLORADO RIVER VALLEY CA-RIVERSIDE COUNTY/EASTERN DESERTS- IMPERIAL COUNTY- 514 AM MST WED JUN 25 2008 /514 AM PDT WED JUN 25 2008/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EXTREME SOUTHWEST ARIZONA...EXTREME WEST-CENTRAL ARIZONA...SOUTHWEST ARIZONA...WEST-CENTRAL ARIZONA AND EXTREME SOUTHEAST CALIFORNIA. .DAY ONE...TODAY AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY HIGH TEMPERATURES MAY EXCEED 110 DEGREES THIS WEEKEND. ALTHOUGH EXCESSIVE HEAT WARNINGS ARE NOT ANTICIPATED AT THIS TIME...TEMPERATURES THIS HIGH ARE STILL CONSIDERED DANGEROUS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED. AZZ022-023-027-028-261215- NORTHWEST MARICOPA COUNTY-GREATER PHOENIX AREA- SOUTHWEST MARICOPA COUNTY- NORTHWEST AND NORTH CENTRAL PINAL COUNTY- 514 AM MST WED JUN 25 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH-CENTRAL ARIZONA. .DAY ONE...TODAY AND TONIGHT AFTERNOON MOUNTAIN THUNDERSTORMS OVER EASTERN ARIZONA HAVE THE POTENTIAL TO PRODUCE STRONG WESTWARD MOVING OUTFLOW BOUNDARIES WHICH COULD GENERATE WINDS IN EXCESS OF 45 MPH. WINDS THIS STRONG HAVE THE POTENTIAL TO PRODUCE DUST STORMS AND LOW VISIBILITIES BETWEEN PHOENIX AND CASA GRANDE. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY THE THREAT FOR ISOLATED THUNDERSTORMS WILL CONTINUE THROUGH THE END OF THE WEEK. HIGH TEMPERATURES MAY EXCEED 110 DEGREES THIS WEEKEND. ALTHOUGH EXCESSIVE HEAT WARNINGS ARE NOT ANTICIPATED AT THIS TIME...TEMPERATURES THIS HIGH ARE STILL CONSIDERED DANGEROUS. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. CAZ030-261215- JOSHUA TREE NATIONAL PARK- 514 AM PDT WED JUN 25 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST CALIFORNIA. .DAY ONE...TODAY AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY HIGH TEMPERATURES MAY REACH 105 DEGREES THIS WEEKEND. ALTHOUGH EXCESSIVE HEAT WARNINGS ARE NOT ANTICIPATED AT THIS TIME...TEMPERATURES THIS HIGH ARE STILL CONSIDERED DANGEROUS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED.
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PHOENIX AZ
809 PM MST WED JUN 25 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0755 PM DUST STORM ARIZONA CITY 32.75N 111.67W
06/25/2008 PINAL AZ TRAINED SPOTTER
20 FT VISIBILITY IN DENSE BLOWING DUST. GUSTY WINDS BLEW
TRAILER DOOR OFF.
&&
ROGERSPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PHOENIX AZ
830 PM MST WED JUN 25 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0830 PM DUST STORM 2 WNW CHANDLER HEIGHTS 33.22N 111.72W
06/25/2008 MARICOPA AZ TRAINED SPOTTER
1/4 MILE VISIBILITY REPORTED AT RIGGS AND HIGLEY.
&&
INIGUEZ1 dust storm. Local standard time, as filed.
Dense blowing dust reduced the visibility to 1/4 mile at Riggs and Higley Roads.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Arizona in 2008Every state in 2008This day in weather historyWarnings in Arizona, June 2008
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 115894.